Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

August 7, 2021Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 7, 2021, 11:55 PM CDT for Holt County, Nodaway County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 11:55 PM CDT (04:55 UTC)
Expired
Aug 8, 2021, 12:30 AM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Hail
0.88 in
Wind
50

Counties Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 165 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS83 KEAX 080455
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1155 PM CDT Sat Aug 7 2021
 
KSZ102-MOZ001-002-011-012-080530-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-Andrew MO-
1155 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northwestern
Doniphan, eastern Atchison, Holt, Nodaway and northwestern Andrew
Counties through 1230 AM CDT...

At 1155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coin to near Skidmore to near Highland.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Maryville, Savannah, Mound City, Highland, Oregon, Burlington
Junction, Hopkins, Maitland, Skidmore, Forest City, Fillmore, White
Cloud, Barnard, Bolckow, Graham, Clearmont, Elmo, Pickering,
Rosendale and Arkoe.

This includes Interstate 29 between mile markers 62 and 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4057 9468 4048 9468 3995 9483 3984 9534
      4000 9534 4000 9531 4002 9534 4058 9526
TIME...MOT...LOC 0455Z 249DEG 43KT 4066 9513 4036 9512 3989 9524 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Grana

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:29 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 7, 6:29 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Sat Aug 7 2021

.Discussion...
Issued at 408 PM CDT SAT AUG 7 2021

Southerly flow at the surface has been picking up through the day as
a stiffer surface pressure gradient has moved across the western
half of the forecast area. A tightening H85 gradient aloft is also
moving into the area, and with good diurnal mixing has created gusty
winds around 30 mph. Mid level ridging in the area has caused skies
to remain mostly clear, with some passing mid to upper level clouds.
A few showers are present within a zone of isentropic ascent across
SE Nebraska and southern Iowa. Given the southerly surface winds an
the mid level ascent the conditions across the area are summery
warm, with heat indices in the 100-105 range. Later this evening
storms will be ongoing well west of the area, along a frontal
boundary and should be supported by a mid level trough as well as
the strengthening low level jet across eastern Kansas. These storms
will have some good instability to work with given 3000+ MU CAPE,
and with increasing mid level flow associated with an upstream
trough enough effective shear will be present to get some organized
storm mode with the overnight activity. By late tonight as storms
approach the area they should be in the form of a steady state or
perhaps weakening MCS, which will move into far northeastern
Missouri around midnight tonight. Strong to severe weather will be
possible across the northern and northwestern zones as the MCS moves
in, with wind being the primary concern as well as an outside shot
at some hail or heavy rain induced isolated flooding, the latter two
scenarios being rather unlikely.

Sunday will see clouds from the ongoing showers and thunderstorms
remain in the area for most of the day, which will limit the warming
trend through the day. That being said, still expect moderate to
robust instability to build in for the afternoon as the shortwave
trough moves in from the west. Expect scattered storms to form as
early as the late morning. With effective CAPE likely building into
the 2000 to 3000 J/kg range and with deep shear increasing with the
approach of the trough there could be some severe storms through the
late morning and afternoon hours on Sunday. One  will be
whether any decaying convection on Saturday night leaves any
boundaries around for storms to use for increased low level shear.
Low level jet then builds back into the southern plains and noses
into the central plains for Sunday night, bringing another chance
for some heavy rain going into the late evening and overnight hours
on Sunday. With flash flood guidance pushing 1-3 inches for the 1-3
hour period and 3-4 inches for the 6 hours range it's unlikely to
see widespread flooding from these rounds of storms, however, some
training will be possible, which could introduce some isolated
instances of flooding.

Going into the first two days of the upcoming week the midlevel
ridge builds back in, as the trough departs to the east. It will not
be a robust ridge, and should be pretty flattened out, which will
add some uncertainty regarding the potential for heat through the
week. Monday and Tuesday will be the more likely hot and muggy days
with dewpoints in the 70s and temps in the 90s, but there could be
an outside chance for some isolated storms given the mostly zonal
flow aloft, so while the current forecast calls for dry and hot,
will withhold strong confidence in the 105 heat indices needed for
heat advisories for now. The zonal mid level flow gives way to a
more robust mid level trough which will glide across the Great Lakes
region late in the week, bringing northwest flow aloft. A crashing
cold front will bring chance for thunderstorms and a break from the
heat late this upcoming week.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT SAT AUG 7 2021

For the evening TAFs, tracking the storms to our west into the
area, as several short-term models indicate, puts their arrival
between 6Z and 8Z. This is an hour or two faster than the previous
forecast but based on their fast motion, seemed prudent to do.
Southerly winds will persist ahead of the line of storms with
sustained winds of 10-15 kts and gusts of 20-25 winds. As storms
move through the area, strong and gusty winds will be the main
issue through the terminals. There may also be some brief IFR
conditions. For now, will keep any TSRA out of the forecast and
amend as needed as confidence in timing improves.

For tomorrow, winds again look gusty from the south. There also is
a chance for storms late in the afternoon. Have left this
potential out with this forecast given it's in the last few hours
of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...CDB
Hazardous weather outlook, Aug 7, 12:29 PM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1229 PM CDT Sat Aug 7 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1229 PM CDT Sat Aug 7 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Warm and humid weather is expected today. Highs are forecast to be
 in the low to mid 90s with heat indicies in the in the upper 90s up
 to 102 degrees. Strong to severe storms are possible tonight after
 10PM, mainly along/west of I-35. Strong winds are the main concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Strong storms are possible Sunday. Strong winds are the main
 concern.

 Monday looks like the hottest day of the week, with high
 temperatures in the in the low to mid 90s and heat indices between
 100-105 degrees.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 7, 10:59 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1059 PM CDT Sat Aug 7 2021

MOZ001-080430-
Atchison MO-
1059 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of Atchison County
through 1130 PM CDT...

At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, or 26 miles west of Tarkio, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Watson, Indian Cave State Park and Phelps
City.

This includes Interstate 29 between mile markers 99 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9577 4058 9536 4026 9536 4026 9555
      4030 9556 4032 9561 4031 9566 4034 9562
      4041 9566 4046 9564 4046 9568 4048 9570
      4054 9565 4056 9568 4052 9571 4052 9575
      4057 9577
TIME...MOT...LOC 0358Z 266DEG 37KT 4044 9589

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CDB
Special weather statement, Aug 7, 11:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1155 PM CDT Sat Aug 7 2021

KSZ102-MOZ001-002-011-012-080530-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-Andrew MO-
1155 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northwestern
Doniphan, eastern Atchison, Holt, Nodaway and northwestern Andrew
Counties through 1230 AM CDT...

At 1155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coin to near Skidmore to near Highland.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maryville, Savannah, Mound City, Highland, Oregon, Burlington
Junction, Hopkins, Maitland, Skidmore, Forest City, Fillmore, White
Cloud, Barnard, Bolckow, Graham, Clearmont, Elmo, Pickering,
Rosendale and Arkoe.

This includes Interstate 29 between mile markers 62 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9468 4048 9468 3995 9483 3984 9534
      4000 9534 4000 9531 4002 9534 4058 9526
TIME...MOT...LOC 0455Z 249DEG 43KT 4066 9513 4036 9512 3989 9524

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Grana

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:59 PM CDTSpecial Weather StatementEAXAtchison31 min
Aug 7, 11:16 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt44 min
Aug 8, 2:41 PM CDTHeat AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more4 days

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.